Your Health. Your Family. Your Choice.
Administered by: Unknown Purchased by: Unknown
Life Threatening? Yes
Write-up: Case received from the Health Authorities on 15-JUN-2012 under the reference number T020101212 and medically confirmed. A 17-year-old female patient had received the three doses of GARDASIL (batch numbers not reported) in December 2008, January 2009 and April 2009. The route of vaccine administration reported as transdermal is to be clarified with HA. She had a medical history of obsessive-compulsive disorder, trichotillomania, major depressive disorder, and had undergone tonsillectomy in June 2010. It was reported that she was having a long-term treatment with SEROPRAM 10 mg per os. She was hospitalized since 06-AUG-2010 due to major depressive disorder and catatonia. During hospitalization, on an unspecified date between 06-AUG-2010 and 12-AUG-2010, she was given TEMESTA per os, 2 injections of TERCIAN 50 mg via intravenous route and one injection of RISPERDAL via intravenous route. On 13-AUG-2010 she was hospitalized with clinical features of hyperthermia at 38.7 C associated with mutism and generalized hypertonia with neurovegetative dysautonomia. Biological work-up on 13-AUG-2010 showed inflammatory syndrome with CRP at 100 mg/l and rhabdomyolysis with CPK at 2400 IU/l. On 16-AUG-2010 SEG and brain MRI were normal. The following non drug-induced aetiologies were ruled out: EEG did not enable to evidence any evident epileptic activity. Brain CT scan showed no cerebral thrombophlebitis but right maxillary sinusitis was present. Lumbar puncture showed CSF white cell count at 20/mm3, CSF glucose at 1.78 g/l and CSF protein at 0.27 g/l. Infectious work-up were negative for Cytomegalovirus, HIV, varicella, Lyme disease, Leptospirosis and syphilis. Autoimmune workup was negative. Further to lumbar puncture results a treatment with ZOVIRAX and RIVOTRIL was started and the patient was transferred to neurology department where she was given Dantrolene on 14-AUG-2010, ZOVIRAX was maintained. On 15-AUG-2010 at 4.00 am the patient experienced acute respiratory distress on right lung atelectasis. She was intubated, ventilated, sedated and treatments with ROCEPHIN and TAVANIC were initiated. These treatments failed. Dantrolene was also stopped then started again on 16-AUG-2010. On 26-AUG-2010 the patient was still intubated and sedated as the attempts of extubation failed. Neurovegatative dysautonomia was still present. On 29-AUG-2010 tracheal aspiration showed p.aeruginosa therefore the patient was put on TIENAM and AMIKLIN. On 02-SEP-2010 she experienced epilepticus status which regressed on PENTHOTAL, as well as GARDENAL and KEPPRA. Her hemodynamic status was stable. According to the physicians the only differential diagnosis was malignant catalonia, which was very rare. On 09-SEP-2010, the patient experienced clonism after each lifting of sedation despite treatment with TEMESTA, GARDENAL and KEPPRA. Autoimmune limbic encephalitis was treated with TEGELINE. On 21-SEP-2010, she experienced a convulsion treated by PRODILANTIN and PENTHOTAL. It was followed by ketogenic diet causing hepatic cytolysis, acute renal insufficiency, cardiac insufficiency and hypertriglyceridemia. On 04-OCT-2010, corticotherapy was initiated. On 08-OCT-2010, ketogenic diet was poorly tolerated, causing hepatocellular insufficiency, acute renal insufficiency, hyperkalemia and gastrointestinal obstruction. Continued hemofiltration enabled to improve prothrombin level and hepatic function. On 17-OCT-2010, the patient experienced a septic shock. On 19-OCT-2010, she was found to have multi-organ failure. The patient died on 20-OCT-2010. The patient''s parents sent a letter to the Health Authorities questioning a causal relationship between vaccination with GARDASIL and their daughter''s death linked with meningoencephalitis. The general practitioner was contacted. The patient had received the 3 doses of GARDASIL in December 2008, January 2009 and April 2009. On 18-APR-2009, the patient presented with malaise preceded by lipothymic sensations and nausea. Emergency medical assistance service was called and the patient received an injection of magnesium. There was no recurrence. The patient had no history of convulsion. EEG performed on 12-MAY-2009 was unremarkable. Citalopram 0.5 dosage form per day was introduced at the end of Feb. On 11-OCT-2010, the conclusion of hospital report (intensive care) was provided: Malignant epilepticus status. Encephalitis limbic autoimmune suggested. Early failure of ketogenic diet. Significant immune suppression induced by barbiturates and corticotherapy. Septic shock with pulmonary and digestive starting point. Acute respiratory distress. Multi-organ failure. Brain autopsy was suggested and accepted by the parents. Autopsy report on 22-OCT-2010: absence of spongiform encephalopathy. Quite diffuse astrocytic gliosis of the focal signal of the meningitis were noted. Elements suggesting meningoencephalitis. Lesions showed subacute inflammatory pathology mainly meningeal associated to tissue context. Time to onset of the event made it difficult to attribute a causal relationship to GARDASIL. On 08-JUN-2012, a discussion with the neurologist who had followed the patient was reported: Autoimmune encephalitis was the central problem, the other manifestations being complications. The neurologist affirmed that the symptomatology linked to the autoimmune encephalitis started before 06-AUG-2010, and this already for the symptomatologies at the end of July 2010 and beginning of August. It seemed at least possible that the symptoms which sneakily appeared over the previous months (and according to the parents starting on beginning of 2009) could be related to the autoimmune encephalitis. Upon medical review, the company judged relevant to code the adverse events respiratory distress, septic shock, renal insufficiency, cardiac insufficiency, hepatic cytolysis, right lung atelectasis, pseudomonas aeruginosa infection, status epilepticus, gastrointestinal obstruction, malaise, nausea and lipothymic sensations which were mentioned by the CA in the narrative but not coded. The Health Authorities assessed the causal relationship between the reported reactions and RISPERDAL and TERICAN as possible" (C2 S2 12) according to the foreign method of assessment. The Health Authorities assessed the causal relationship between the reported reactions and SEROPRAM and vaccination with GARDASIL as doubtful (C1 S1 11) according to the foreign method of assessment. Other business partner numbers include E2012-03912. No further information is available.
Copyright © 2019 National Vaccine Information Center. All rights reserved.
21525 Ridgetop Circle, Suite 100, Sterling, VA 20166